Wisconsin, 2014Damaging Winds in Wisconsin, September 4, 2014
September 4, 2014 · NWS MPX · 4 events in 2 counties and zones
A complex of thunderstorms that developed across the Northern Plains Wednesday evening, quickly moved across Minnesota, and into west central Wisconsin during the morning of Thursday, September 4th. Several reports of downed trees and power lines from Rice Lake to Ladysmith occurred as these storms moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed across the Northern Plains Wednesday evening, quickly moved across Minnesota, and into west central Wisconsin during the morning of Thursday, September 4th. Several reports of downed trees and power lines from Rice Lake to Ladysmith occurred as these storms moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 4, 5:09 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 4, 5:09 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
609 AM CDT THU SEP 4 2014
.UPDATED FOR 12Z AVIATION DISCUSSION...
ISSUED AT 552 AM CDT THU SEP 4 2014
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT THU SEP 4 2014
MAIN CONCERNS WITH THIS PERIOD ARE THE FORWARD PROPAGATING MCS THAT
IS EXPECTED TO DEVELOP AND RACE ACROSS CENTRAL MN EARLY THIS
MORNING. THIS WILL BE FOLLOWED BY HOT AND HUMID TEMPERATURES ACROSS
EASTERN MN AND WESTERN WI...WITH A FEW SHOWERS AND THUNDERSTORMS
POSSIBLE BY LATE AFTERNOON. MEANWHILE A SEASONABLY STRONG COLD FRONT
WILL PUSH THROUGH THE REGION AND BRING BREEZY NORTHWESTERLY WINDS
OVERNIGHT ALONG WITH COOL/DRY AIR.
THE FIRST ORDER OF DISCUSSION IS THE SEVERE WEATHER THREAT THIS
MORNING RELATED TO THE CONVECTION ACROSS NORTH DAKOTA. HIRES MODELS
SUCH AS THE HRRR AND 00/03Z RUNS OF THE HOPWRF ARE IN REMARKABLE
AGREEMENT THAT THIS CONVECTION WILL INTENSIFY AS IT MOVES INTO
WESTERN MINNESOTA AND DEVELOP INTO A BOW ECHO. THIS STORM MODE SEEM
VERY PLAUSIBLE CONSIDERING THE ORIENTATION OF THE DEEP LAYER SHEAR
VECTORS IN RELATION TO THE WARM FRONT AND MUCAPE GRADIENT...SO
INCLUDED DAMAGING WINDS IN THE FORECAST ACROSS THE FAR NORTHERN TIER
OF COUNTIES. THE HRRR SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING
CONVECTION...AND IT KEEPS THE MAJORITY OF THE FORECAST PRECIP NORTH
OF THE CWA. HOWEVER BASED ON THE ACTUAL LOCATION OF THE WARM FRONT
STILL THINK THERE IS LEGITIMATE RISK ALONG AND NORTH OF A LINE FROM
ALEXANDRIA MN TO RICE LAKE WI.
AS THE COLD POOL BECOMES WELL ESTABLISHED THIS CONVECTION WILL RACE
EASTWARD. MEANWHILE THE UPPER LEVEL WAVE AND SURFACE LOW WILL SLOWLY
MAKE THEIR WAY INTO NORTHERN MN ALLOWING THE WARM SECTOR TO
DESTABILIZE THROUGHOUT THE DAY ON THURSDAY. DEPENDING ON THE
RESIDUAL CLOUD COVER...AFTERNOON HIGH TEMPS COULD EASILY CLIMB INTO
THE 90S ACROSS SOUTHEASTERN MN AND WESTERN WI. FOR NOW DID NOT GO
MUCH ABOVE GUIDANCE SINCE SHOWERS AND THUNDERSTORMS COULD DEVELOP
ALONG THE TRAILING COLD FRONT LIMITING THE DIABATIC HEATING. A FEW
OF THESE STORMS ARE LIKELY TO BE SEVERE AS FORECAST SOUNDINGS
SHOW NEARLY 4000J/KG OF CAPE BY LATE AFTERNOON AND AROUND 30KTS OF
DEEP LAYER SHEAR ALONG AND EAST OF THE MN/WI BORDER.
THIS AFOREMENTIONED COLD FRONT IS THE LAST REAL AREA OF INTEREST.
AGAIN FORECAST SOUNDINGS SHOW STRONG COLD AIR ADVECTION IN THE WAKE
OF THE FRONT. THIS WILL KEEP THE BOUNDARY LAYER WELL MIXED WITH
NORTHWESTERLY WIND GUSTS OF 20 TO 30MPH EXPECTED TO PREVAIL AFTER
DARK. THEREFORE INCREASED THE WINDS THURSDAY NIGHT...AND USED LESS
BIAS-CORRECTED GRIDS FOR OVERNIGHT LOWS SINCE THE TEMPERATURES
SHOULD BE RATHER UNIFORM. ALSO RAISED CLOUD COVER SINCE SOUNDINGS
SHOW SATURATION ABOVE THE BOUNDARY LAYER.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 325 AM CDT THU SEP 4 2014
THE FIRST HALF OF THE LONG TERM LOOKS RATHER QUIET. THERE WILL BE
A SPLIT FLOW PATTERN DEVELOPING WITH THE SUBTROPICAL JET TO THE
SOUTH KEEPING THE HEAT CONFINED TO THE SOUTHERN STATES...AND THE
POLAR JET ACROSS CENTRAL CANADA KEEPING THE UNSEASONABLY COOL AIR
TO THE NORTH - AT LEAST FOR THE TIME BEING. SURFACE HIGH PRESSURE
WILL GUARANTEE MOSTLY CLEAR SKIES THROUGH SUNDAY NIGHT.
THINGS BECOME A BIT MORE COMPLEX NEXT WEEK AS THE POLAR JET
BEGINS TO SINK SOUTH. A MORE ACTIVE PATTERN IS IN THE OFFING WITH
SEVERAL DISTURBANCES SKIRTING ALONG THE NORTHERN TIER OF THE U.S.
HOWEVER...WITH THE SUBTROPICAL JET REMAINING SOUTH IT DOES NOT
APPEAR ANY OF THESE DISTURBANCES WILL HAVE A WHOLE LOT OF MOISTURE
TO WORK WITH. THEREFORE KEPT POPS IN THE CHC RANGE.
EVENTUALLY THE JETS WILL PHASE AND CARVE OUT A DEEP TROUGH OVER
CANADA AND THE NORTHERN U.S. SOME TIME DURING THE MIDDLE OF NEXT
WEEK. THE MUCH COOLER TEMPS ACCOMPANYING THIS TROUGH SHOULD MARK
THE FIRST CRACK AT AUTUMN WEATHER.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 552 AM CDT THU SEP 4 2014
VERY CHALLENING FORECAST WITH CIGS TODAY...FOLLOWED BY PRECIP
CHANCES THIS AFTERNOON...AND THE WINDS BEHIND THE FRONTAL PASSAGE
TONIGHT. LONG STORY SHORT...THE STRONGEST STORMS WILL STAY NORTH
OF THE TAF SITES THIS MORNING. MVFR/IFR CLOUDS COULD DEVELOP SOUTH
OF THIS COMPLEX...AND AFFECT ALL SITED EXCEPT KRWF. A FEW
SCATTERED SHWOERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON ALONG THE MN/WI BORDER AND POINTS EAST. TONIGHT FORECAST
SOUDNINGS SHOW A SECOND SURGE OF COLD AIR BEHIND THE FRONT SO
EXPECT WIND GUSTS TO PICK UP FROM THE NORTHWEST AFTER 06Z.
KMSP...
MVFR CIGS THIS MORNING SHOULD GIVE WAY TO VFR CONDITIONS. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...BUT
COVERAGE WILL BE LIGHT SO NOT INCLUDING ANYTHING BEYOND VCSH.
WINDS WILL GRADUALLY BECOME SW TO NW TODAY...WITH STORNGER GUSTS
PICKING UP LATE TONIGHT THROUGH EARLY FRIDAY MORNING.
/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 10G20 KTS.
SAT...VFR. WINDS W 5-10 KTS.
SUN...VFR. WINDS SW 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Sep 4, 2:32 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 AM CDT THU SEP 4 2014
MNZ041>045-047>053-WIZ014>016-027-050845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-POLK-BARRON-RUSK-CHIPPEWA-
332 AM CDT THU SEP 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THROUGH EARLY THURSDAY MORNING NORTH OF
THE INTERSTATE 94 CORRIDOR. SOME STORMS WILL BE STRONG TO
SEVERE...WITH DAMAGING WINDS AS THE PRIMARY THREAT.
THUNDERSTORMS ARE EXPECTED LATE THIS EVENING IN EASTERN MINNESOTA
AND WESTERN WISCONSIN. SEVERE WEATHER IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ054>070-073>078-082>085-091>093-WIZ023>026-028-050845-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
332 AM CDT THU SEP 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED LATE THIS EVENING IN EASTERN MINNESOTA
AND WESTERN WISCONSIN. SEVERE WEATHER IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JRB
In the hours before
Local storm report, Sep 4, 5:34 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM TSTM WND GST STAPLES 46.36N 94.80W
09/04/2014 M79.00 MPH TODD MN AWOS
&&
BORGHOFFLocal storm report, Sep 4, 5:42 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 AM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST STAPLES 46.36N 94.80W
09/04/2014 M62 MPH TODD MN AWOS
STILL GUSTING ABOVE SEVERE LEVELS AT STAPLES AIRPORT.
&&
BORGHOFFLocal storm report, Sep 4, 5:47 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 AM CDT THU SEP 4 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND DMG HEWITT 46.32N 95.09W
09/04/2014 TODD MN FIRE DEPT/RESCUE
TREES REPORTED DOWN ON HWY. 210 AND A ROOF
BLOWN OFF A BUILDING IN THE CITY OF HEWITT.
&&
ADLLocal storm report, Sep 4, 6:44 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 AM CDT THU SEP 4 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM TSTM WND DMG STAPLES 46.36N 94.80W
09/04/2014 TODD MN 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN IN
STAPLES.
&&
ADLLocal storm report, Sep 4, 6:48 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 AM CDT THU SEP 4 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 9 NW QUAMBA 46.01N 93.29W
09/04/2014 M1.00 INCH KANABEC MN TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED 9 MILES N OF
MORA.
&&
ADLSpecial weather statement, Sep 4, 7:29 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 AM CDT THU SEP 4 2014
WIZ014-015-041415-
BARRON-POLK-
829 AM CDT THU SEP 4 2014
...THUNDERSTORMS MOVING INTO BARRON AND POLK COUNTIES THROUGH 915 AM
CDT...
AT 826 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF DAIRYLAND
TO 8 MILES NORTHEAST OF SIREN TO 9 MILES SOUTHEAST OF WILD RIVER
STATE PARK. THESE STORMS WERE MOVING EAST AT 60 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FREDERIC.
LUCK.
BALSAM LAKE.
MCKINLEY.
RANGE.
COMSTOCK.
CUMBERLAND
HAUGEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4524 9165 4522 9221 4542 9266 4544 9264
4551 9272 4554 9272 4557 9277 4557 9286
4565 9274 4565 9254 4573 9252 4573 9215
4564 9214 4564 9155 4545 9154
TIME...MOT...LOC 1328Z 290DEG 51KT 4622 9204 4584 9221
4551 9268
JPCThunderstorm Wind, Barron
- When
- September 4, 7:49 AM CST to 7:52 AM CST
- Where
- Barron County, 1.29 mi NW of Cumberland to 0.18 mi NE of Cumberland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 45.543, -92.040
Multiple trees were blown down in the city of Cumberland.
Thunderstorm Wind, Barron
- When
- September 4, 8:01 AM CST to 8:04 AM CST
- Where
- Barron County, 0.48 mi W of Rice Lake to 1.58 mi SSE of Rice Lake
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.500, -91.740
Multiple trees were blown down in the city of Rice Lake.
Thunderstorm Wind, Rusk
- When
- September 4, 8:05 AM CST
- Where
- Rusk County, 7.2 mi NW of Weyerhaeuser
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.500, -91.530
Several large tree branches were blown down east of Rice Lake.
Thunderstorm Wind, Rusk
- When
- September 4, 8:33 AM CST
- Where
- Rusk County, 2.4 mi WSW of Tony
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.473, -91.049
Large trees were blown down on Highway 8, east of Ladysmith.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, September 4, 2014$376,000 · EF2 · 21 events
- Damaging Winds in Michigan, September 4, 2014$334,000 · 78 kt wind · 3 events
- Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 20141 injured · $52,000 · 50 kt wind · 10 events
- Flash Flood and Hail in Wisconsin, September 4 to 5, 2014$90,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in North Dakota, September 4, 2014$21,000 · EF1 · 11 events
- Hail and Damaging Winds in Wisconsin, September 4, 2014$42,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, September 4, 2014$75,000 · 1 in hail · 4 events
- High Wind in Michigan, September 4, 2014$65,000 · 55 kt wind · 1 event
- High Wind in Michigan, September 4, 2014$38,000 · 55 kt wind · 2 events
- Flash Flooding in West Virginia, September 4, 2014$28,000 · 4 events
- Excessive Heat in Missouri, September 4, 20142 injured · 6 events
- Hail and Damaging Winds in Wisconsin, September 4, 20141.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532464, 532466, 532467, 532469.